«Densidad mineral del hueso lumbar después de transplante de riñon: Estudio prospectivo a tres años.»
Marcen R, Caballero C, Galeano C, Pascual J, Ocana J, Tenorio M, Echarri R, Tabernero G, Villafruela JJ, Burgos FJ, Ortuno J.
Department of Nephrology, Hospital Ramon y Cajal, Universidad de Alcala de Henares, Madrid, Spain. firstname.lastname@example.org
Osteopenia is a common complication after transplantation. However, prospective long-term studies are scarce and most were performed in patients on cyclosporine and high-dose steroids. In 65 patients with functioning grafts, 41 males and 24 females, 50 on tacrolimus-based immunosuppression and 15 on cyclosporine-based immunosuppression, bone mineral density (BMD) was measured in the lumbar spine (L2-L4) and femoral neck (FN) using dual X-ray absorptiometry (DEXA) in the first month after transplantation (baseline) and at 1, 2, and 3 years. At baseline, BMD was similar to the control population both in L2-L4 (z score = -0.421) and in FN (z score = -0.518). During the follow-up, 3 types of patterns were identified: BMD increased in L2-L4 in 25 patients (38.5%), remained stable in 20 patients (30.8%), and decreased in 20 patients (30.8%). BMD losses appeared mainly during the first year (0.964 +/- 0.162 baseline; 0.904 +/- 0.161 at 1 year, 0.886 +/- 0.140 at 3 years; analysis of variance [ANOVA] P < .001). However, the improvement was maintained throughout the follow-up (0.860 +/- 0.176 g/cm2 at baseline; 0.901 +/- 0.161 at 1 year; 0.954 +/- 0.178 at 3 years; ANOVA P < .001) and there was a parallel increase of BMD in FN (0.712 +/- 0.144 at baseline; 0.744 +/- 0.249 at 1 year; 0.826 +/- 0.184 at 3 years; ANOVA P < .01). There were no differences between both groups in graft function, intact parathyroid hormone (iPTH) levels, number of postmenopausal women, or steroid doses. About one third of patients had bone loss during the first year after transplantation. We were unable to identify any risk factor for this complication in patients on low-dose steroids.
Transplant Proc. 2005 Apr;37(3):1466-7.